Alabama, 2005

Damaging Wind in Alabama, September 15, 2005

September 15, 2005 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 15, 1:03 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 15, 1:03 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT THU SEP 15 2005

.DISCUSSION...
5H TROF OVER ERN KANSAS WITH SFC LOW OVER WRN MO. CDFNT EXTENDS FROM
WRN OK THRU NRN MO.  DEWPOINTS ACROSS THE CWA ARE IN THE LOWER
70S. RADAR SHOWING SCT SHRA WITH A FEW LIGHTNING STRIKES OVER MOST
OF THE CWA. TEMPS ARE MAINLY IN THE UPPER 80S TO ARND 90.

FOR SHORT TERM FCST WENT WITH NAM...THUS CDFNT DUE TO ENTER WRN
ZONES ARND 14Z FRIDAY AND THRU THE CWA BY 20Z. 8H WINDS NEVER OPEN UP
THE GULF SO NOT LOT OF DEEP MOISTURE TO WORK WITH TONIGHT AND FRIDAY.
OVERALL...DOES NOT LOOK LIKE A WIDESPREAD RAIN EVENT...BUT CANT
RULE OUT WHERE IT DOES RAIN...COULD SEE ARND ONE INCH AMOUNTS IN
STRONGER STORMS DUE TO PWS ARND 2 INCHES. FOR TEMPS WENT WITH A
BLEND OF MOS VALUES.

AFTER FRONT MOVES THRU CWA BY FRIDAY AFTN...LOOKS LIKE QUICK
CLEARING AS HIGH PRESSURE BUILDS IN. REST OF FCST LOOKS DRY...COULD
BE A FLY IN THE OINTMENT DURING THE WEDNESDAY/THURSDAY TIMEFRAME
AS CWA IN NW FLOW AND GFS SHOWS A DISTURBANCE SLIDING INTO THE TN
VALLEY. THINKING THAT MOISTURE WILL STILL BE LIMITED SO ATTM WILL
NOT MENTION ANY PCPN.

BOTTOM LINE...SCT SHRA/TSRA TONIGHT THRU EARLY FRIDAY AFTN...THEN A
LITTLE COOLER/DRIER AIR BEHIND FRONT FOR THE WEEKEND AND MOST OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  85  60  84 /  40  50  10   0
SHOALS        69  85  59  84 /  40  50  10   0
CULLMAN       70  86  60  84 /  40  50  10   0
FAYETTEVILLE  68  86  59  83 /  40  50  10   0
FORT PAYNE    68  85  60  82 /  40  50  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Sep 15, 11:45 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT THU SEP 15 2005

ALZ001>010-016-TNZ076-096-097-161000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1245 PM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
TENNESSEE VALLEY THROUGH THE AFTERNOON AND EVENING HOURS.  A FEW
STRONGER STORMS CONTAINING GUSTY WINDS...BRIEF HEAVY RAINFALL AND
SMALL HAIL WILL BE POSSIBLE DURING THIS TIME.  AN ISOLATED STORM
THAT BRIEFLY APPROACHES SEVERE LIMITS CANNOT BE RULED...ESPECIALLY
WEST OF I-65.

BY TONIGHT...A COLD FRONT WILL APPROACH THE AREA...BRINGING THE
POTENTIAL FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR
LATE TONIGHT THROUGH THE MORNING HOURS ON FRIDAY.  ONCE AGAIN...
GUSTY WINDS...BRIEF HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE
WITH ANY STRONGER STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANY LINGERING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE EAST
OF THE AREA BY FRIDAY MORNING...AS THE COLD FRONT PASSES THROUGH THE
AREA.

HIGH PRESSURE WILL BUILD ACROSS THE AREA...BRINGING ANOTHER
EXTENDED PERIOD OF DRY WEATHER FOR NEXT WEEKEND...AND INTO EARLY
NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

10

In the hours before

Special weather statement, Sep 15, 3:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 PM CDT THU SEP 15 2005

ALZ006-TNZ076-096-097-152200-
FRANKLIN-LINCOLN-MADISON-MOORE-
419 PM CDT THU SEP 15 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN...MADISON AND
MOORE COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HAZEL GREEN TO TULLAHOMA...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS OF 40 TO 50 MPH AND HEAVY DOWNPOURS OF 1/2 TO 1 INCH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRYSTAL SPRINGS.
  PLEVNA.
  HURDLOW.
  FLINTVILLE.
  HUNTLAND.
  ESTILL SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SCHAUB
Special weather statement, Sep 15, 3:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT THU SEP 15 2005

ALZ001-002-152215-
COLBERT-LAUDERDALE-
435 PM CDT THU SEP 15 2005

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT GROVE TO
WHEELER...MOVING EAST AT 20 MPH.

ISOLATED GUSTY WINDS UP TO 40 MPH AND HEAVY DOWNPOURS OF AROUND ONE
INCH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  RIVERTON.
  WRIGHT.
  MARGERUM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 15, 3:45 PM CST to 3:48 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.733, -86.617

A tree was blown down across Research Park Blvd. near the intersection of Highway 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474679.